Nebraska, 2004

Hail in Nebraska, May 23, 2004

May 23, 2004 · NWS LBF · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 1:13 PM MST, 5 hours 37 minutes earlier.

Area forecast discussion, May 23, 1:13 PM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT SUN MAY 23 2004

...FORECAST CONCERNS POSSIBLE SHOWERS AND THUNDERSTORMS IN THE
NORTH THEN TEMPERATURES...

.NEAR TERM...STRONG WINDS ALOFT ARE SHEARING TCU ACROSS WRN NEB.
TONIGHT...STRONG 700MB WAA COUPLED WITH 50-60KT 850MB SRLY JET WILL
FIRE ON A SHORT WAVE MOVING THROUGH SD.  EXPECT THE ACTIVITY WILL
GRAZE NORTHERN ZONES.  SEVERE WX COULD DEVELOP BRIEFLY ACROSS HOLT
AND BOYD COUNTIES.  800MB LIS AT 15Z MONDAY APCHG -10...STRONG
SHEAR AND 700MB OMEGA.  ADDED 30 POP NERN ZONES FOR MONDAY MORNING.

REST OF MONDAY...COLD FRONT WORKS OVER FCST AREA AS ERN NEB GETS
ANOTHER ROUND OF SVR WEATHER.

.LONG TERM...

TUES...SHORT WAVE CURRENTLY OVER SRN CA MOVES THRU KS.  SOME MID
LEVEL MOISTURE MIGHT BE ENOUGH FOR SHRA ACROSS CNTL/SRN PTN OF FCST
AREA BUT WILL HOLD OF ON MENTION OF SHRA.

WEDS AND THUR...GRADUAL MODERATION IN TEMPERATURES...THE ETA...AVN...
ECMWF ARE IN VERY GOOD AGREEMENT.

FRI-SAT-SUN...ECMWF AND GFS SUGGEST SIGNIFICANT STORM SYSTEM...12Z
GFS SUGGESTS A PORTION OF THIS SYSTEM WILL AFFECT THE SRN PLAINS
BUT ERRORS COULD BE LARGE.

&&

.SYNOPSIS...NW FLOW HAS TAKEN OVER FCST AREA.  STRONGLY SHEARED BUT
WEAK INSTABILITY WILL LIMIT CONVECTIVE INITIATION THROUGH THURSDAY.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, May 23, 1:47 PM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT SUN MAY 23 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-241100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
347 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORM DEVELOPMENT THIS EVENING IN
NORTHERN PORTIONS OF THE OUTLOOK AREA. MAINLY NORTH OF HIGHWAY
2. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED HOWEVER AN ISOLATED
STORM MAY DRIFT OUT OF THE BLACK HILLS AND PINE RIDGE REGION INTO
NORTHERN SHERIDAN OR NORTHWEST CHERRY COUNTY THIS EVENING...AND
CONTAIN LARGE LARGE HAIL OR DAMAGING WINDS.

A FRONT AND LOW PRESSURE SYSTEM FROM THE NORTHERN ROCKIES IS EXPECTED
TO GENERATE ENOUGH LIFT FOR ISOLATED THUNDERSTORMS THIS EVENING AND
TONIGHT OVER THE THE WESTERN HIGH PLAINS. UPPER LEVEL WINDS WILL
ALLOW THESE STORMS TO DRIFT NORTHEAST INTO NORTHWESTERN PORTIONS OF
THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE POSSIBLE ACROSS
NORTHEAST PORTIONS OF THE OUTLOOK AREA ALONG AND NORTH OF A WARM
FRONT. INSTABILITY ALOFT WILL BE STRONG ENOUGH THAT ISOLATED STORMS
MAY BE CAPABLE OF PRODUCING LARGE HAIL DURING THE MORNING HOURS. THE
AREA OF GREATEST RISK WOULD BE EAST OF HIGHWAY 183.

THUNDERSTORMS ARE POSSIBLE IN CENTRAL AND SOUTHWEST NEBRASKA EARLY
TUESDAY WITH ANOTHER FRONT STALLING ON THE CENTRAL PLAINS.

ANOTHER SYSTEM FRIDAY IS EXPECTED TO BRING A SLIGHT CHANCE OF
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THROUGH TUESDAY.

13

The radar

The North Platte radar (KLNX), 143 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cherry

When
May 23, 6:50 PM MST
Where
Cherry County, 5 mi WSW of Merriman
Measured
1.75 in hail
Property damage
$8,000
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.883, -101.783

Vehicles sustained window and body damage.

Hail, Cherry

When
May 23, 7:15 PM MST
Where
Cherry County, 11 mi WSW of Merriman
Measured
1 in hail
Property damage
$4,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.850, -101.900

Hail, Cherry

When
May 23, 7:30 PM MST
Where
Cherry County, Merriman
Measured
1 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.917, -101.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393416, 5393417, 5393418.